Table 1 Serious and nonserious adverse events associated with the new AEDs

AEDSerious adverse eventsNonserious adverse events
This is not meant to be a comprehensive list but represents the most common adverse events, based on consensus of panel. Psychosis and depression are associated with epilepsy and occur in open label studies with all new AEDs. Although these side effects may appear more commonly with some drugs than with others, it is difficult to ascertain whether these relationships are causal. Consequently, these side effects have been omitted from the table.
* Predominantly children.
AED = antiepileptic drug; DIC = disseminated intravascular coagulation.
GabapentinNoneWeight gain, peripheral edema, behavioral changes*
LamotrigineRash, including Stevens Johnson and toxic epidermal necrolysis (increased risk for children, also more common with concomitant valproate use and reduced with slow titration); hypersensitivity reactions, including risk of hepatic and renal failure, DIC, and arthritisTics* and insomnia
LevetiracetamNoneIrritability/behavior change
OxcarbazepineHyponatremia (more common in elderly), rashNone
TiagabineStupor or spike wave stuporWeakness
TopiramateNephrolithiasis, open angle glaucoma, hypohidrosis*Metabolic acidosis, weight loss, language dysfunction
ZonisamideRash, renal calculi, hypohidrosis*Irritability, photosensitivity, weight loss